Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 9, 2004, 9:16 PM CDT for Todd County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2004, 9:16 PM CDT (02:16 UTC)
- Expired
- Jul 9, 2004, 10:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Todd County, SD
The radar
The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1284 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 2005 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:30 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 9, 7:30 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 630 PM MDT FRI JUL 9 2004 .DISCUSSION...SHWS/TSTMS MVG ACRS NE WY AND SWRN SD AHEAD OF APPROACHING S/W. THIS ACTIVITY SHLD HOLD TOGETHER LONG ENOUGH TO MV INTO BLACK HILLS AND S-CENT SD BEFORE DYING OFF. WL UPDATE ZONES AND PUT SCT SHWS/TSTMS INTO THESE AREAS. && UNR WATCHES/WARNINGS/ADVISORIES... .SD...NONE. .WY...NONE.
Hazardous weather outlook, Jul 9, 7:51 AM CDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 651 AM MDT FRI JUL 9 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 651 AM MDT (751 AM CDT) FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR SOUTHWEST SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION THIS EVENING...POSSIBLY ASSISTING THUNDERSTORM DEVELOPMENT. LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST SATURDAY THROUGH MONDAY. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA SATURDAY. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST SOUTH DAKOTA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:23 PM CDT | Severe Thunderstorm Warning | UNR | Butte | 37 min |
| Jul 10, 3:20 PM CDT | Severe Thunderstorm Warning | UNR | Jackson | 40 min |
| Jul 9, 8:29 PM CDT | Severe Thunderstorm Warning | UNR | Crook | 46 min |
| Jul 9, 9:08 PM CDT | Severe Thunderstorm Warning | UNR | Crook | 37 min |
| Jul 10, 4:10 PM CDT | Severe Thunderstorm Warning | UNR | Crook | 65 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.